I'm guessing you will get much more sage advice from some of our other forum experts. But let me say that I would count myself among those who find prednisone to be a miracle drug. It made all the difference in the treatment of my lupus symptoms. That being said, I now was OFF the drug! It DOES have long term side affects that can be damanging and even fatal (in extreme cases) so docs are understandably anxious about keeping patients on it longer than need be. But quality of life counts for a lot in my book. If your symptoms abate taking higher doses, and nothing else seems to make that kind of difference for you, then you need to be a vocal patient - be strong and be clear with your doctors. Talk to a pharmacist that you trust and get all of the facts about prednisone and how it may intereact with anything else you're taking. Sometimes a pharamacist will provde you great information that you can take back to your doctor. I think you'll find many of us on this forum are anxious to get off prednisone because of the common side affects (weight gain, insomnia, susceptibiliity to infection, etc.) My father in law died from long term steroid dependance (I'm talking 20 years or more of use here...) but without the drug, he would've had a painful existence. So who's to argue with that? You sound rationale and clear thinking to me - and you should have some say in your treatment plan. Go for it.
"If you trust Google more than you trust your doctor than maybe it's time to switch doctors."